Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 1997, 1:05 AM EDT for Smyth County, Virginia. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1997, 1:05 AM EDT (05:05 UTC)
- Expired
- Jul 3, 1997, 1:50 AM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 1:30 AM EDT | Hail 0.75 | Marion, VA | |
| Jul 3, 1:30 AM EDT | Thunderstorm Wind | Chilhowie, VA | |
| Jul 3, 1:30 AM EDT | Hail 0.75 | Chilhowie, VA | |
| Jul 3, 1:30 AM EDT | Thunderstorm Wind | Marion, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 030504 RRA SVRRNK VAC173-030550- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 105 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 150 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...SMYTH COUNTY AT 104 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES WEST OF WYTHE,VILLE MOVING SOUTH SOUTHEAST AT 40 MPH. SEVERE WEATHER IS EXPECTED TO REACH... MARION AROUND 115 AM THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE TO INSIDE A STURDY BUILDING IMMEDIATELY. DESROSIERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:25 PM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 2, 8:25 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 825 PM EDT WED JUL 2 1997 BOW ECHO/THUNDERSTORM COMPLEX SURGING EAST-SOUTHEASTWARD ATTM ACROSS SOUTHERN OHIO. WITH COMPLEX REACHING WESTERN EDGE OF LOW/MID LEVEL THERMAL PATTERN AND A MORE N/S ORIENTATION WE SHOULD BEGIN TO SEE A MORE DEFINED TURN TO THE SOUTHEAST. IN DOING SO SYSTEM WILL ALSO BE LEAVING VERY UNSTABLE AIRMASS FOR A MARGINALLY UNSTABLE AIRMASS. STORMS MAY PERSIST INTO PREDAWN HOURS...BUT IF THEY REACH THE WESTERN PART OF THE CWA THEY SHOULD BE CONSIDERABLY WEAKER. BOTH THURSDAY AND FRIDAY THINGS JUST DONT SEEM TO COME TOGETHER WELL IN THESE PARTS FOR A SEVERE OUTBREAK. ON THURSDAY ATMOS DRIES OUT QUITE A BIT WITH INCREASING WESTERLIES...THIS SHOULD BE PARTICULARLY HELPFUL IN SQUASHING ANY PIEDMONT DEVELOPMENT...CERTAINLY SEVERE. LOOKING AT S982-500 LIFTEDS ON THE NGM...THE FRONT...OR AT LEAST WINDSHIFT AND MUCH MORE STABLE AIRMASS PUSHES THROUGH DURING THE DAY WITH FRONT TO THE EAST BY LATE EVENING. FRIDAY MODELS BRING ACROSS ANOTHER H8 THTE BULLSEYE ACROSS THE CWA...BUT AGAIN WITH STRONG WESTERLIES HELPING TO SURPRESS THUNDERSTORM ACTIVITY WE MAY BE OKAY. NOGUEIRA
In the hours before
Special weather statement, Jul 3, 12:19 AM EDT, 46 minutes before
VAZ007-030525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 AM EDT THU JUL 3 1997 ...STRONG THUNDERSTORM APPROACHING TAZEWELL COUNTY... AT 1220 AM EDT...BLACKSBURG DOPPLER WEATHER RADAR SHOWED A VERY STRONG THUNDERSTORM TRACKING THROUGH SOUTHERN MCDOWELL COUNTY IN WEST VIRGINIA. THIS STORM WAS MOVING SOUTHEAST AT 35 MILES AN HOUR. IT WILL PASS INTO THE NORTHERN EDGE OF TAZEWELL COUNTY WEST OF THE TOWN OF AMONATE AROUND 1230 AM. THIS STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN... FREQUENT LIGHTNING STRIKES... HAIL AND GUSTY WINDS. THIS STORM WILL CONTINUE MOVING SOUTHEAST ACROSS THE CENTRAL PART OF TAZEWELL COUNTY BETWEEN 1230 AND 130 AM. IF THIS STbORM THREATENS YOUR AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY. DESROSIERS
Special weather statement, Jul 3, 12:20 AM EDT, 45 minutes before
VAZ007-030525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 AM EDT THU JUL 3 1997 ...STRONG THUNDERSTORM APPROACHING TAZEWELL COUNTY... AT 1220 AM EDT...BLACKSBURG DOPPLER WEATHER RADAR SHOWED A VERY STRONG THUNDERSTORM TRACKING THROUGH SOUTHERN MCDOWELL COUNTY IN WEST VIRGINIA. THIS STORM WAS MOVING SOUTHEAST AT 35 MILES AN HOUR. IT WILL PASS INTO THE NORTHERN EDGE OF TAZEWELL COUNTY WEST OF THE TOWN OF AMONATE AROUND 1230 AM. THIS STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN... FREQUENT LIGHTNING STRIKES... HAIL AND GUSTY WINDS. THIS STORM WILL CONTINUE MOVING SOUTHEAST ACROSS THE CENTRAL PART OF TAZEWELL COUNTY BETWEEN 1230 AND 130 AM. IF THIS STORM THREATENS YOUR AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY. DESROSIERS
Local storm report, Jul 3, 12:49 AM EDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 AM EDT THU JUL 3 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM RICHLANDS VA .80 INCH HAIL
07/03/97 TAZEWELL PENNY SIZED HAIL
REPORTED BY RICHLANDS
POLICE
DESROSIERSLocal storm report, Jul 3, 12:50 AM EDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 AM EDT THU JUL 3 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM RICHLANDS VA .80 INCH HAIL
07/03/97 TAZEWELL PENNY SIZED HAIL
REPORTED BY RICHLANDS
POLICE
DESROSIERSSpecial weather statement, Jul 3, 12:59 AM EDT, 6 minutes before
VAZ009-030605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 100 AM EDT THU JUL 3 1997 AT 100 AM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS APPROACHING THE NORTHERN EDGE OF SMYTH COUNTY. THE STORMS WILL BE CROSSING THE COUNTY BETWEEN 100 AND 145 AM. VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS. SOME HAIL IS ALSO POSSIBLE. THESE STORMS PRODUCED PENNY SIZED HAIL NEAR RICHLANDS AT 1245 AM... HOWEVER THEY HAVE SINCE WEAKENED TO BELOW SEVERE LIMITS. IF THE STORMS STRENGTHEN AGAIN... A WARNING MAY BE NEEDED. MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DESROSIERS
Special weather statement, Jul 3, 1:00 AM EDT, 5 minutes before
VAZ009-030605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 100 AM EDT THU JUL 3 1997 AT 100 AM...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS APPROACHING THE NORTHERN EDGE OF SMYTH COUNTY. THE STORMS WILL BE CROSSING THE COUNTY BETWEEN 100 AND 145 AM. VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS. SOME HAIL IS ALSO POSSIBLE. THESE STORMS PRODUCED PENNY SIZED HAIL NEAR RICHLANDS AT 1245 AM... HOWEVER THEY HAVE SINCE WEAKENED TO BELOW SEVERE LIMITS. IF THE STORMS STRENGTHEN AGAIN... A WARNING MAY BE NEEDED. MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:30 AM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.